"Babies given Calpol and other forms of paracetamol are more likely to develop asthma," the Daily Mail reports. But this headline contradicts the findings of the study it is based on, which also did not focus on specific brands of paracetamol.
The study by the University of Copenhagen, Denmark followed the children of asthmatic mothers until they were seven years old. Researchers analysed whether women taking paracetamol during the third trimester of pregnancy (from 29 weeks) and paracetamol given to babies in their first year of life can be associated with symptoms such as wheezing, coughing and breathlessness.
The children were assessed for these symptoms during their first three years and were followed up again at the age of seven to see if they had a confirmed diagnosis of asthma. The researchers found that:
There is no evidence from this study that using paracetamol in the last three months of pregnancy means that your child will go on to develop asthma. Parents should also not be worried about giving their infants paracetamol, as based on the findings of this study it does not appear to raise the risk of them developing asthma.
However, coughing, wheezing and breathlessness are distressing and concerning symptoms, particularly in young infants. This year has seen a significant rise in the number of cases of whooping cough and pregnant women are now being offered the pertussis vaccine as a result.
If you are concerned about any of these symptoms, you should use the NHS Direct symptom checker before seeking medical advice.
The study was carried out by researchers from the University of Copenhagen, Denmark. Core funding for the study was provided by the Lundbeck Foundation, the Danish Council for Strategic Research, the 1991 Pharmacy Foundation, the Augustinus Foundation, the Danish Medical Research Council and the Danish Paediatric Asthma Centre.
The study was published in the peer-reviewed Journal of Allergy and Clinical Immunology.
The study has been reported by the Daily Mail and The Daily Telegraph. Both papers reported that paracetamol (or Calpol, the widely used over-the-counter liquid paracetamol designed for infants and children) has been linked with asthma.
However, this was not actually the case. Paracetamol intake in children in the first year of life was found to be associated with asthma-like symptoms, but was not associated with confirmed asthma diagnoses when the children were aged seven.
It is also difficult to establish a cause and effect between paracetamol intake and asthma-like symptoms. It is possible that parents gave their children paracetamol because they had developed asthma-like symptoms in the first place.
The research was a single-centre prospective cohort study that aimed to establish whether there was a link between women taking paracetamol during the third trimester of pregnancy (from 29 weeks onwards), paracetamol intake during the first year of life, and childhood asthma.
The children included in this study were already at a high risk of developing asthma because their mothers were asthmatic.
Previous studies have found an association between paracetamol use and asthma, but this is not clear-cut.
This is because there was no attempt to distinguish between lower respiratory tract infections (including pneumonia, bronchitis and bronchiolitis) and asthma, which could explain the association seen (a confounder).
People with asthma are more likely to suffer from lower respiratory tract infections, which are often treated with paracetamol. This means that children with asthma are likely to receive more paracetamol than children without asthma.
The study included 411 children born to asthmatic mothers in Copenhagen.
The children attended the research clinic every six months for scheduled investigations, and immediately if they experienced any respiratory symptoms. Diaries were used to monitor symptoms between visits.
The researchers classified asthmatic symptoms and lower respiratory tract infections, and recorded the number of days that the infants were given paracetamol during their first year. These symptoms included at least three consecutive days with wheeze, cough or breathlessness, which the researchers called 'intermediate asthma'. The number of days that the mothers took paracetamol during the third trimester of pregnancy was also recorded.
They then looked at the association between paracetamol use and:
The researchers found that paracetamol use during the first year of life was associated with a 34% increased risk in 'troublesome lower lung symptoms' occurring up to the age of three (odds ratio 1.34, 95% confidence interval (CI) 1.10 to 1.64).
This association was still seen when the confounder of lower respiratory tract infections was adjusted for. After adjustment paracetamol was still associated with a 21% increased risk (odds ratio 1.28, 95% CI 1.03 to 1.58)
There was no association between paracetamol use in the first year of life and asthma at age seven.
Maternal use of paracetamol was not associated with troublesome lower lung symptoms in children up to the age of three or asthma at the age of seven.
The researchers concluded that paracetamol "in infancy is associated with early childhood asthma".
This study has found that paracetamol intake during the first year of life is associated with lower respiratory symptoms such as wheeze, cough and breathlessness during the first three years of life. This association was seen even when the researchers accounted for the presence of lower respiratory tract infections, including pneumonia, bronchitis and bronchiolitis.
Researchers identified these types of infection as a potential confounder, as they are more common in children with asthma and are often treated with paracetamol. Even so, it is difficult to establish a cause and effect link to be able to say categorically that paracetamol use during the first year of life increased the risk of lower respiratory symptoms.
Although the researchers adjusted for diagnosed respiratory symptoms, it is very difficult to exclude the possibility that the infants' parents were giving them more paracetamol because of these symptoms, even if an infection had not been diagnosed.
Importantly, there was no association seen between paracetamol intake and asthma when the children were aged seven. There was also no link seen between mothers' use of paracetamol and lung symptoms or asthma in their children.
This was one small single-centre cohort study and all the children were born to asthmatic mothers. It is therefore unclear whether these findings can be applied to all children. The study also had to rely on parental reports of paracetamol administration, which may be subject to recall bias.
Larger studies are probably required to provide more definitive evidence of whether there is a link between paracetamol and asthma-like symptoms.
Paracetamol is an effective treatment for pain and fever in young children and should be a stock item in every parent's medicine cabinet. It should always be used according to the manufacturer's directions because of the risks of accidental overdose.